Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 122, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 29, 2000, 8:15 PM CDT for Russell County, Kansas. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 29, 2000, 8:15 PM CDT (01:15 UTC)
- Expired
- Jun 29, 2000, 9:15 PM CDT
- In force
- 60 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Russell County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:30 PM CDT | Hail 1.75 | Hays, KS | |
| Jun 29, 8:35 PM CDT | Thunderstorm Wind 52 E | Codell, KS | |
| Jun 29, 8:40 PM CDT | Thunderstorm Wind 52 E | Natoma, KS | |
| Jun 29, 8:47 PM CDT | Hail 1.75 | Paradise, KS | |
| Jun 29, 8:48 PM CDT | Hail 1.75 | Paradise, KS | |
| Jun 29, 8:57 PM CDT | Hail 1.75 | Fairport, KS | |
| Jun 29, 8:57 PM CDT | Thunderstorm Wind 61 E | Fairport, KS | |
| Jun 29, 9:02 PM CDT | Hail 0.75 | Fairport, KS | Hail covered ground to a depth of one inch. |
| Jun 29, 9:07 PM CDT | Thunderstorm Wind 52 E | Russell, KS | |
| Jun 29, 9:22 PM CDT | Hail 1.75 | Gorham, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 7:15 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 1346 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 267 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
712 WUUS53 KICT 300114 SVRICT KSC167-300215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 815 PM CDT THU JUN 29 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... RUSSELL COUNTY IN CENTRAL KANSAS * UNTIL 915 PM CDT. * AT 812 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF PLAINVILLE...OR ABOUT 25 MILES NORTH OF HAYS...MOVING SOUTHEAST AT 45 MPH. * THE SEVERE THUNDERSTORM WILL BE 11 MILES NORTHEAST OF GORHAM AROUND 840 PM CDT... NEAR RUSSELL AROUND 850 PM CDT... NEAR DORRANCE AROUND 905 PM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING DESTRUCTIVE WINDS UP TO 80 MILES AN HOUR... LARGE HAIL TO THE SIZE OF GOLFBALLS... THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL. SEEK A STURDY SHELTER IMMEDIATELY STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR RUSSELL COUNTY UNTIL 915 PM CDT. LAT...LON 3946 9916 3914 9948 3868 9884 3892 9848 ES NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:10 PM CDT, 5 hours 5 minutes earlier.
Area forecast discussion, Jun 29, 3:10 PM CDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT THU JUN 29 2000 FCST CHALLENGE REMAINS PRECIP THROUGH 48 HOURS THEN MAX TEMPS BEYOND... AFTER LOOKING AT THE LATEST GUIDANCE AM LEANING TOWARD AN ETA SOLUTION WITH BEEFED UP DEWPOINTS THROUGH 24 HOURS. PREVIOUS FORECAST LOOKS ON TRACK WITH WAVE TRIGGERING CONVECTION OVERNIGHT. WILL LEAVE HIGHEST POPS ACROSS CENTRAL KANSAS WITH SOME UNCERTAINTY WITH REGARD TO OVERALL COVERAGE ACROSS SOUTH CENTRAL AND SOUTHEAST WILL SIMPLY LEAVE GOING FCST ALONE...WILL GO 60 TO 65 FOR MINS ALL AREAS TONIGHT. FRIDAY...ONGOING CONVECTION SHOULD SLOWLY EXIT EASTERN KS BY MIDDAY WITH PTSUNNY SKIES BY AFTERNOON TO HELP DESTABILIZE THE ATMOSPHERE ONCE AGAIN AND WITH 700 TEMPS STILL UNIMPRESSIVE FOR CAPPING...AND BOUNDARIES IN AREA CANNOT RULE OUT STORMS FIRING ALONG ANY BOUNDARIES. AS A RESULT...WILL LEAVE GOING FCST OF SLIGHT CHCS TOMORROW ALL AREAS AND FEEL THAT MAX TEMPS SHOULD HOLD IN THE MID 80S TO LOW 80S SE. CURRENT FCST ALSO HANDLES A SECONDARY WAVE WITH A 500MB COOL POOL FRIDAY NIGHT AND WITH 700MB TEMPS STILL PROGGED TO BE LESS THAN 10C...FEEL THAT ANOTHER BATCH OF NIGHTTIME STORMS COULD BE POSSIBLE SO WILL LEAVE CURRENT POPS ALONE. ONCE WE HIT SATURDAY...FEELING IS THAT ANY MORNING CONVECTION SHOULD GIVE WAY TO A VERY WARM AND HUMID AFTERNOON WITH THE PROCESS OF 700 MB WAA FINALLY PROGGED TO REACH 11-12C BY SATURDAY AFTERNOON. AS A RESULT...FEEL THAT ANY PRECIP WOULD BE EARLY WITH A LID TO BE PLACED ON THE ATMOSPHERE BY AFTERNOON. THIS IS THE CURRENT THINKING AND WILL WORD ACCORDINGLY. EXTENDED...SUNDAY THROUGH WEDS...BOTH MEDIUM RANGE MODELS AGREE ON LONGWAVE RIDGING ACROSS THE CENTRAL U.S. WITH SLIGHT VARIATIONS IN THE DETAILS. WILL CONTINUE THE IDEA OF A HOT AND HUMID FCST WITH NO MENTION OF PRECIP BEYOND SATURDAY AT THIS TIME. RING OF FIRE REGIME SHOULD BE IN PLACE KEEPING CONVECTION WEST NORTH AND EAST OF AREA. FCSTID = 11/CO ICT 63 86 68 94 / 40 20 20 20 HUT 63 86 68 95 / 40 20 20 20 EWK 63 86 68 94 / 40 20 20 20 EQA 63 86 68 94 / 40 20 20 20 WLD 63 86 68 94 / 40 20 20 20 RSL 62 87 67 96 / 60 20 20 20 GBD 62 87 67 96 / 60 20 20 20 SLN 62 87 67 96 / 60 20 20 20 MPR 63 86 67 95 / 60 20 20 20 CFV 62 82 68 90 / 30 30 20 20 CNU 62 82 68 90 /c 30 30 20 20 K88 62 81 68 90 / 30 30 20 20 COORD TOP .ICT...NONE.
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:02 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 58 min |
| Jun 29, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 49 min |
| Jun 29, 9:55 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 50 min |
| Jun 29, 10:28 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 62 min |
| Jun 29, 10:38 PM CDT | Severe Thunderstorm Warning | ICT | Rice | 67 min |
| Jun 29, 11:10 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 65 min |
| Jun 30, 12:47 AM CDT | Severe Thunderstorm Warning | ICT | Butler | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.